Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 53, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 16, 2004, 2:44 PM MDT for Douglas County, Jefferson County, Colorado. It was in force for 46 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2004, 2:44 PM MDT (20:44 UTC)
- Expired
- Jun 16, 2004, 3:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Douglas County, CO, Jefferson County, CO
The radar
The Denver radar (KFTG), 64 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 3:02 PM MDT | HAIL 0.75 | Roxborough Park, CO | |
| Jun 16, 3:02 PM MDT | HAIL 0.75 | Roxborough Park, CO | |
| Jun 16, 3:02 PM MDT | HAIL 0.75 | Roxborough Park, CO | |
| Jun 16, 3:02 PM MDT | HAIL 0.75 | Roxborough Park, CO | |
| Jun 16, 3:02 PM MDT | HAIL 0.75 | Roxborough Park, CO | |
| Jun 16, 3:26 PM MDT | HAIL 1 | Castle Pines, CO | |
| Jun 16, 3:26 PM MDT | HAIL 1 | Castle Pines, CO | |
| Jun 16, 3:26 PM MDT | HAIL 1 | Castle Pines, CO | |
| Jun 16, 3:26 PM MDT | HAIL 1 | Castle Pines, CO | |
| Jun 16, 3:26 PM MDT | HAIL 1 | Castle Pines, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 162044
SVRBOU
COC035-059-162130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
242 PM MDT WED JUN 16 2004
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN DOUGLAS COUNTY IN NORTHEAST COLORADO
SOUTH CENTRAL JEFFERSON COUNTY IN NORTHEAST COLORADO
* UNTIL 330 PM MDT
* AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF SOUTH PLATTE...OR ABOUT 29
MILES SOUTHWEST OF DENVER...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BEVERLY
HILLS...CASTLE PINES...DECKERS...DEVILS HEAD...LOUVIERS...ROXBOROUGH
PARK...SEDALIA...SOUTH PLATTE...SPRUCEWOOD AND SURREY RIDGE.
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
LAT...LON 3942 10527 3921 10527 3928 10487 3956 10487
3953 10507
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:10 PM MDT, 34 minutes earlier.
Area forecast discussion, Jun 16, 2:10 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE DENVER CO 210 PM MDT WED JUN 16 2004 CORRECTED WORDING .SHORT TERM...LOTS OF CONVECTION HAS DEVELOPED IN THE MOUNTAINS THIS AFTERNOON AND IS NOW SPREADING EASTWARD ACROSS THE PLAINS. VIRTUALLY NO SURFACE BASED CAPE ACROSS THE CWA EXCEPT IN THE FAR SOUTHERN SECTIONS FROM PARK COUNTY TOWARD SOUTHERN LINCOLN COUNTY. HOWEVER...THE CONVECTION SHOULD LAST AS IT SPREADS ACROSS THE PLAINS WITH A FEW HUNDRED J/KG OF ELEVATED CAPE ABOVE THE STABLE LAYER AND UPPER LEVEL FORCING UNDER RIGHT REAR ENTRANCE REGION OF UPPER JET. WILL MAINTAIN THE LIKELY POPS THIS EVENING. SOME THREAT OF SEVERE WEATHER REMAINS IN AREAS FROM PARK COUNTY EASTWARD THROUGH SOUTHERN LINCOLN COUNTY WHERE THERE IS A GREATER THREAT OF STORMS ADVECTING IN FROM HIGHER CAPE AREAS TO THE SOUTH. WHILE STRATUS MAY ATTEMPT TO BREAK UP FROM MIXING ASSOCIATED WITH SHOWERS/STORMS...EXPECT IT TO FILL BACK IN QUITE EFFICIENTLY AS LOWS LEVEL EAST/SOUTHEAST FLOW REMAINS IN PLACE AND DENVER CYCLONE DEVELOPS. WILL CARRY SOME FOG AND DRIZZLE IN THE OVERNIGHT AND EARLY MORNING HOURS THURSDAY. BY THURSDAY AFTERNOON...EXPECT TO SEE ANOTHER ROUND OF CONVECTION DEVELOP OVER THE MOUNTAINS AND SPREAD EAST ACROSS THE PLAINS. THREAT OF SEVERE DEPENDS ON WHETHER LOW LEVEL STRATUS BREAKS UP. AT THIS TIME...FLOW REGIME SUGGESTS HIGHEST THREAT AREA WILL BE FROM DENVER SOUTHWARD THROUGH THE PALMER DIVIDE AREA. .LONG TERM DISCUSSION...MODELS CONTINUE TO OSCILLATE FROM RUN TO RUN WITH THE TIMING THE PASSAGE OF SHORTWAVES AND SFC FRONTAL SYSTEMS CONTINUING TO BE A CHALLENGE. POTENTIAL FOR SEVERE T-STORMS FRIDAY NOT LOOKING AS GOOD NOW WITH ATMOSPHERE EAST OF THE MTNS LOOKING DRIER AND LESS UNSTABLE. WILL ADJUST ZONES ACCORDINGLY. OTHERWISE... WILL MAKE ONLY MINOR ADJUSTMENTS TO THE GFE FIELDS SINCE CONFIDENCE STEADILY DECREASES IN THE MODELS OUT BEYOND FRIDAY. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. BARJENBRUCH/BAKER
Hazardous weather outlook, Jun 16, 10:47 AM MDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DENVER CO 1047 AM MDT WED JUN 16 2004 COZ030>051-171200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1047 AM MDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS NORTHEAST AND NORTH CENTRAL COLORADO THIS AFTERNOON AND EVENING. ALTHOUGH THE ATMOSPHERE HAS STABILIZED...A SEVERE THUNDERSTORM CANT BE RULED OUT ACROSS THE FAR SOUTHERN PORTION OF THE FORECAST AREA. THIS INCLUDES LOCATIONS FROM PARK AND SOUTHERN JEFFERSON COUNTIES EASTWARD THROUGH THE PALMER DIVIDE AREA INTO SOUTHERN LINCOLN COUNTY. THE MAIN THREAT FROM A SEVERE STORM TODAY WOULD BE LARGE HAIL. MOST OTHER STORMS TODAY WILL PRODUCE MODERATE TO HEAVY RAIN AND ONLY SMALL HAIL. AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION AND UPSLOPE FLOW EAST OF THE CONTINENTAL DIVIDE WILL PROVIDE THE BETTER CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A MOIST AND UNSTABLE AIRMASS...COMBINED WITH THE PASSAGE OF A WEAK UPPER AIR DISTURBANCE WILL INCREASE THE CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS ON THE PLAINS AND FOOTHILLS. THUNDERSTORMS ON THE PLAINS MAY APPROACH SEVERE LIMITS LATE IN THE DAY. FRIDAY THROUGH TUESDAY...THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY WITH THE BEST CHANCE ON MONDAY WITH PASSAGE OF A WEAK COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN THE PALMER DIVIDE AREA BY 1 PM. BARJENBRUCH/BAKER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 6:01 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 44 min |
| Jun 15, 6:10 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 50 min |
| Jun 15, 6:58 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 62 min |
| Jun 15, 7:31 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 29 min |
| Jun 15, 7:59 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 61 min |
| Jun 16, 3:25 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas | 40 min |
| Jun 16, 4:36 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 54 min |
| Jun 16, 4:55 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Washington | 50 min |
| Jun 16, 5:34 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 41 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.